Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 321, NWS Denver/Boulder, CO

November 2, 20186 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Nov 2, 2018, 10:35 PM MDT for 6 counties in Colorado. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 2, 2018, 10:35 PM MDT (04:35 UTC)
Expired
Nov 2, 2018, 11:08 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 43 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 10:39 PM MDTNON-TSTM WND GST 575 Se Erie, CO
Nov 2, 10:39 PM MDTNON-TSTM WND GST 575 Se Erie, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS55 KBOU 030435
SVRBOU
COC001-005-013-014-031-059-030530-
/O.NEW.KBOU.SV.W.0321.181103T0435Z-181103T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1035 PM MDT FRI NOV 2 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Broomfield County in northeastern Colorado...
  Western Arapahoe County in northeastern Colorado...
  Denver County in northeastern Colorado...
  Northeastern Jefferson County in central Colorado...
  Western Adams County in northeastern Colorado...
  Southeastern Boulder County in northeastern Colorado...

* Until 1130 PM MDT.

* At 1034 PM MDT, a strong strom was located over southwestern 
  Broomfield, or 16 miles northwest of Denver, moving southeast at 
  35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Denver, Aurora, Thornton, Arvada, Westminster, northeastern
  Centennial, Boulder, Broomfield, Commerce City, Northglenn,
  Brighton, Wheat Ridge, Lafayette, Louisville, Erie, Superior,
  Federal Heights, Denver International Airport, Rocky Flats and
  Eldorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4003 10505 4000 10505 4000 10501 4001 10499
      4002 10499 4001 10496 4000 10496 4000 10491
      3991 10453 3958 10471 3989 10535 4008 10526
TIME...MOT...LOC 0434Z 299DEG 29KT 3994 10513 

HAIL...<.75IN
WIND...70MPH
 
$$

ENTREKIN
2 follow-up statements
794 
WWUS55 KBOU 030453
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1053 PM MDT FRI NOV 2 2018

COC001-005-013-014-031-059-030530-
/O.CON.KBOU.SV.W.0321.000000T0000Z-181103T0530Z/
Broomfield CO-Arapahoe CO-Denver CO-Jefferson CO-Adams CO-Boulder CO-
1053 PM MDT FRI NOV 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR BROOMFIELD...WESTERN ARAPAHOE...DENVER...NORTHEASTERN
JEFFERSON...WESTERN ADAMS AND SOUTHEASTERN BOULDER COUNTIES...

At 1050 PM MDT, a strong storm was located near Federal Heights, or 
7 miles north of Denver, moving southeast at 35 mph.  Denver 
International Airport reported a wind gust of 58 mph. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Denver, Aurora, Thornton, Arvada, Westminster, northeastern
Centennial, Boulder, Broomfield, Commerce City, Northglenn, Brighton,
Wheat Ridge, Lafayette, Louisville, Erie, Superior, Federal Heights,
Denver International Airport, Rocky Flats and Eldorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3991 10453 3958 10471 3989 10535 4008 10525
      4003 10505 4000 10505 4000 10501 4001 10499
      4002 10499 4001 10496 4000 10496 4000 10491
TIME...MOT...LOC 0450Z 305DEG 31KT 3984 10498 

HAIL...<.75IN
WIND...60MPH
 
$$

ENTREKIN
104 
WWUS55 KBOU 030508
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1108 PM MDT FRI NOV 2 2018

COC001-005-013-014-031-059-030517-
/O.CAN.KBOU.SV.W.0321.000000T0000Z-181103T0530Z/
Broomfield CO-Arapahoe CO-Denver CO-Jefferson CO-Adams CO-Boulder CO-
1108 PM MDT FRI NOV 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR BROOMFIELD...WESTERN
ARAPAHOE...DENVER...NORTHEASTERN JEFFERSON...WESTERN ADAMS AND
SOUTHEASTERN BOULDER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds up 
to 40 mph are still possible.

LAT...LON 3991 10453 3958 10471 3989 10535 4008 10525
      4003 10505 4000 10505 4000 10501 4001 10499
      4002 10499 4001 10496 4000 10496 4000 10491
TIME...MOT...LOC 0503Z 299DEG 29KT 3977 10482 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 9:12 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 2, 9:12 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
912 PM MDT Fri Nov 2 2018

.UPDATE...
Issued at 912 PM MDT Fri Nov 2 2018

Radar data and web cameras in the mountains are showing increasing
snowfall over the last couple hours as the first wave of the
upcoming parade of storms gets going. Mountain road conditions
currently vary from bare and wet on I-70 to snow and slush over
Rabbit Ears Pass. Several inches of snow are expected over the
next few hours according to the latest runs of the HRRR, RAP and
NAM. The ongoing Winter Weather Advisory looks appropriate for
now, and will remain in effect. Strong downsloping will keep areas
along the foothills dry, but areas of precipitation will develop
and increase over the plains after midnight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM MDT Fri Nov 2 2018

Satellite and radar imagery show our much anticipated short wave
dropping southeast across the spine of the northern Rockies this
afternoon. The main shot of lift and precipitation was just
reaching western Wyoming and southeast Idaho, and probably an hour
or two behind original schedule. As a result, we now expect the
sharp increase in snowfall to reach the Rabbit Ears Pass to Rocky
Mountain National Park area toward 7 PM, and then the I-70
Corridor closer to 10 PM. Snow intensity still expected to
increase significantly with snowfall rates around 1 inch per hour
later this evening into the early morning hours. Overall, the
moisture depth per latest satellite imagery is limited and
therefore amounts may be reduced by an inch or so. However, the
orographics are very strong (upwards of 40-50 knots at 700 mb for
a few hours this evening), lapse rates improve to 7-8 C/km, cold
advection occurs, and we have strong lift on the nose of the
powerful Pacific jet increasing to 120-130 knots. Those parameters
would help make up for the limiting moisture so overall we'll
maintain the same forecast snow accumulations at this point.
Snowfall rates will be decreasing later tonight through much of
Saturday with some drying aloft and gradual decrease of the
orographic component. The current Winter Weather Advisory for the
mountains above 9000 feet looks good, with a 5 to 12 inch snow
forecast and hazardous travel due to blowing snow and snow-packed
and icy roads. Road conditions may gradually improve on Saturday
especially in valley locations.

On the plains, we should see a couple showers spill out of the
mountains later this evening with the passage of the mid level
cold front and lift from the upper jet. Most of this precipitation
would be in the form of rain. Later tonight into Saturday morning,
a few snowflakes may mix in but no accumulation is expected given
relatively mild temps.

Other concern is the wind. For this evening, the cross mountain
flow increases to nearly 50 knots, but at the same time the stable
layer is lifting so a brute force event is in the works, and not a
mountain wave event. Cross mountain gradients are near warning
guidance (75 mph gusts), so the gusts to 70 mph in the forecast
are good for mountain tops and exposed ridges across the
foothills. On the nearby adjacent plains, could see a few gusts
around 60 mph before weakening later this evening. Winds on the
eastern plains will increase Saturday with good mixing and
stronger northerly flow. Using forecast soundings and mixed layer
data, most locations east of Greeley to DIA should see speeds of
25-35 mph with gusts up to 50 mph.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM MDT Fri Nov 2 2018

Active pattern during the long term period with area under fast
northwest flow during the entire extended period. Forecast
Saturday night picks up in relative lull of activity behind
departing wave as shortwave ridging briefly in charge. Continued
northwest flow will keep clouds and wring a few more snowflakes
out of residual moisture, and left chc to slight chance pops in
the mountains but otherwise fair weather through Sunday morning.

POPs increase again Sunday with next approaching 500 mb shortwave
trough. Good upward vertical motion over the area with 150 kt jet
at 300 mb stretching from Pacific NW into four corners area Sunday
night through Monday, putting the forecast area in favorable left
front quadrant. Overall this system will resemble tonight's, with
most precip in the mountains and little on the plains. Blustery
NW wind again Sunday in the mountains, then spreading out onto the
plains with a cold frontal passage Monday morning in northeast CO.

Broad upper level cyclonic flow aloft over the central US, with
weak surface high pressure over the forecast area through the
first part of the week. Our next shortwave trough in northwest
flow moves across southwest Colorado Wednesday night, and east to
northeast upslope flow on the plains will give better chances on
the plains than the mountains for precip this time around. Have
high chance pops for now. Cold enough for snow Wednesday night,
although too soon for forecast amounts.

Temps...no real airmass change during the extended period, and
with NW flow over the region temps will keep a few degrees below
normal. Lower heights during the week and temps will be a few
degrees cooler in the last half of the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 912 PM MDT Fri Nov 2 2018

Winds will be tricky overnight. Currently the surface winds at
local airports have de-coupled from the stronger winds aloft.
However, strong pressure gradients will be in place across the
state overnight as the storm system aloft causes pressure falls
over the eastern Colorado plains. As flow aloft increases late
tonight, gusty winds may mix down to the surface, possibly before
sunrise. Gusty west and northwest winds will be the primary
concern through tomorrow as the strong flow aloft remains over the
state.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Saturday for COZ031-033-
034.

&&

UPDATE...Dankers
SHORT TERM...Barjenbruch
LONG TERM...Hanson
AVIATION...Dankers
Hazardous weather outlook, Nov 2, 11:11 AM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Fri Nov 2 2018

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Fri Nov 2 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Areas of light snow, drizzle, and light freezing drizzle over the
high mountain passes today will give way to more widespread and
heavier snow tonight. The heaviest is expected to develop in the
Rabbit Ears Pass and Rocky Mountain National Park area toward 6
PM,and then shift southward into the I-70 Mountain Corridor from
Vail Pass to Georgetown between 8 and 10 PM.  Accumulations of 3
to 6 inches with locally up to 8 inches will be possible by late
tonight. Winds will gradually increase today and tonight over the
mountains and foothills with gusts from to 50 to 70 mph at times
especially this afternoon and evening. Areas of blowing snow will
occur over the higher passes reducing visibility over the higher
mountain passes especially tonight with poor travel conditions
expected as the heavier snow begins this evening.

Across northeast Colorado there will be a chance of rain showers
tonight as a weather disturbance moves across. Meanwhile gusty
west to northwest winds are expected this afternoon with gusts up
to 40 mph near the foothills and along the Wyoming border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mountain snow will taper off Saturday morning, although gusty
winds will continue for much of the day, producing blowing and
drifing snow.

The next round of wintry weather will be Sunday night into Monday
morning, when additional snow will create a slippery morning
commute, mainly in the mountains. Strong winds over the foothills
and mountains may gust as high as 60 mph as well.

If you are traveling into the Colorado high country this weekend
be prepared for hazardous winter travel conditions including
snowpacked roads and reduced visibility in snow and blowing snow.

The plains will see mainly dry conditions, seasonal temperatures,
and gusty winds at times. Expect strong northwest winds on the
plains Saturday afternoon with gusts up to 50 mph possible. A few
rain and snow showers will be possible on Saturday, and again
Sunday night through Monday. The Sunday night into Monday
disturbance may bring some snow accumulation to portions of the
plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Nov 2, 10:06 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Denver CO
1006 PM MDT FRI NOV 2 2018

COZ035-036-039-040-043-030430-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1006 PM MDT FRI NOV 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
WEST CENTRAL DENVER...NORTHERN JEFFERSON...WESTERN ADAMS AND EASTERN
BOULDER COUNTIES UNTIL 1030 PM MDT...

At 1005 PM MDT, Doppler radar was tracking a strong winds from
showers moving across western areas of the Denver metro area.

Wind gusts of 50 to 60 mph will be possible with these showers.

Locations impacted include...
Northern Denver, northeastern Lakewood, Thornton, Arvada,
Westminster, Boulder, Longmont, Broomfield, western Commerce City,
Northglenn, Wheat Ridge, Lafayette, Golden, Louisville, Erie,
Superior, Federal Heights, Firestone, Frederick and Dacono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4017 10483 3972 10488 3972 10534 3984 10539
      3991 10538 3995 10544 4023 10533
TIME...MOT...LOC 0405Z 279DEG 36KT 3984 10506

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 10:06 PM MDTSpecial Weather StatementBOUBroomfield, Denver24 min
Nov 2, 11:02 PM MDTSevere Thunderstorm WarningBOULarimer, Weld43 min
Nov 2, 11:18 PM MDTSpecial Weather StatementBOUDenver27 min
Nov 3, 3:32 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more44 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.